Since the therapy’s approval in 2014 for relapsing MS, 13 cases of patients experiencing these issues have been reported to the FDA’s Adverse Event Reporting System database.
The FDA issued a warning regarding the occurrence of rare, but serious, cases of stroke and arterial lining tears in the head and neck of patients with multiple sclerosis (MS) shortly after being treated with alemtuzumab (Lemtrada, Sanofi Genzyme).1
According to the agency, these issues could lead to permanent disability, and possibly even death. As such, the FDA has announced it is adding a new warning of these potential risks to the label of the therapy, as well as to the patient Medication Guide on the National Library of Medicine’s DailyMed website. Additionally, the risk of stroke has been added to the boxed warning for alemtuzumab.
Since the therapy’s approval in 2014 for relapsing MS, 13 cases of patients experiencing these issues have been reported to the FDA’s Adverse Event Reporting System database. Of the 13 patients, 12 experienced their respective adverse event (AE) within 24 hours of treatment initiation with alemtuzumab. The other experienced these issues 3 days post-treatment.
The agency noted that the majority of the cases did not involve sufficient evidence to completely assess risk factors for each individual, but the timeframe within their occurrence and the initiation of the drug suggests an association. In total, 10 of these cases occurred in the United States, while the remaining 3 occurred in Europe.
This included 7 patients with hemorrhagic stroke, 1 patient with hemorrhagic stroke and dissection of both vertebral arteries, 2 with ischemic stroke, 1 with ischemic stroke and dissection of bilateral carotid and right vertebral arteries, 2 with dissection that involved the right carotid and left vertebral arteries, and 2 with stroke of unspecified type. One of the patients who suffered hemorrhagic stroke died.
Currently, the boxed warning includes cautions related to autoimmune reactions, such as immune thrombocytopenia and anti-glomerular basement membrane disease, as well as infusion reactions, and a risk of malignancies, including thyroid cancer, melanoma, and lymphoproliferative disorders.2
The FDA recommended that patients or their caregivers “seek emergency treatment as soon as possible if the patient experiences signs or symptoms of a stroke or tears in the lining of the head and neck arteries, called arterial dissection.” The symptoms the agency warns to look out for are as follows:
Alemtuzumab has also been approved for the treatment of B-cell chronic lymphocytic leukemia, under the brand name Campath, since 2001. The label for that version of the drug will also be updated to include these new risks, in the “Adverse Reactions” section under “Postmarketing Experience.”
This is the second MS drug to receive a safety warning from the FDA in November 2018. Just 10 days ago, the agency cautioned that halting treatment with fingolimod can lead to a worsening of the condition as well as permanent disability.3
Healthcare professionals and patients are encouraged by the FDA to report adverse events related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program. To do so, they can complete and submit the report online at www.fda.gov/MedWatch/report, by either downloading the form or calling 1-800-332-1088 to request a reporting form, and completing and returning to the address on the pre-addressed form. As well, it can be submitted by fax to 1-800-FDA-0178.
1. FDA. FDA warns about rare but serious risks of stroke and blood vessel wall tears with multiple sclerosis drug Lemtrada (alemtuzumab). FDA website. Published November 29, 2018. fda.gov/Drugs/DrugSafety/ucm624247.htm. Accessed November 30, 2018.
2. National Library of Medicine. National Institutes of Health. LABEL: LEMTRADA- alemtuzumab injection, solution, concentrate. DailyMed website. Updated October 29, 2018. dailymed.nlm.nih.gov/dailymed/drugInfo.cfm?setid=6236b0bc-82e9-4447-9a78-f57d94770269. Accessed November 30, 2018.
3. Hoffman M. FDA Issues Safety Alert for the Halting of Treatment with Fingolimod for Relapsing MS. NeurologyLive. Published November 20, 2018. neurologylive.com/clinical-focus/fda-issues-safety-alert-halting-treatment-fingolimod-relapsing-ms. Accessed November 30, 2018.